BETA Blog

With fake painkillers hitting the streets, the “fentanyl crisis” is only getting worse

Shipped in from overseas, a synthetic pain killer called fentanyl is responsible for big increases in overdoses and deaths among people who use drugs in the U.S. Pressed into fake pills like Norco and Xanax, this powerful opioid is reaching our communities in forms that make it impossible for users to know exactly what and how much of the drug they’re taking. Experienced long-time drug users, in addition to people who use drugs recreationally, are equally affected. Between 2013 and 2014, the number of people who died from fentanyl and other synthetic opioids by overdose increased by nearly 80% in the U.S.

“We’re very concerned about fentanyl right now,” said Craig Smollin, MD, a medical toxicologist and co-medical director at the California Poison Control System. “Fentanyl is an opioid that is relatively easy to come by in large quantities. It is more potent compared to other opioid analgesics, and is more likely to result in significant respiratory effects and death.”

Naloxone (brand name Narcan) is a drug that can reverse an opioid overdose. Get more information, and get trained to administer naloxone, by visiting The Dope Project.

Image of Counterfeit 30 mg Oxycodone pills containing fentanyl.
Counterfeit 30 mg Oxycodone pills containing fentanyl. Photo: DEA; Source: Tennessee Bureau of Investigation

Fentanyl is a powerful synthetic opioid painkiller that is 50 to 100 times more potent than morphine. Even a small amount of the drug (about 2 milligrams) can cause an overdose and death. Variations in how overdose deaths are reported make it difficult to pin down an exact number of people who have died from fentanyl overdose to date, although in 2013 and 2014 alone, the DEA reports that there were over 700 deaths related to fentanyl in the U.S.

“The United States in the in the midst of a fentanyl crisis,” a DEA Intelligence Brief explains, “with law enforcement reporting and public health data indicating higher availability of fentanyls, increased seizures of fentanyls, and more known overdose deaths from fentanyls than at any other time since the drugs were first created in 1959.”

Fentanyl traffickers have expanded the market by shipping in powder-form fentanyl manufactured in China and distributing it to a variety of processing and distribution operations in Canada, Mexico, and the U.S. These drug processing operations have been, in addition to mixing the powder fentanyl into the heroin supply, used pill pressers to create fake prescription pills including Norco, oxycodone, and Xanax.

These fake prescription pills then reach the general population—experienced drug users and people deliberately seeking fentanyl in addition to people who don’t realize what they’re getting.

“Although traffickers are interested in expanding the fentanyl market to other counterfeit opioid medications, they are also willing to utilize fentanyls in other non-opiate drugs with exploitable user populations,” the DEA report says.

The dose of fentanyl pressed into fake pills has been found to vary widely. Researchers have been able to test a variety of fake pills from batches responsible for overdoses, with dosages varying from 0.6 milligrams to 6.9 milligrams. (2 milligrams of fentanyl is lethal for people who are not accustomed to taking opioids.)

What can you do?

If you use drugs, even if it’s only once in a while, take caution with these harm reduction tips:

  • Get Narcan (naloxone), a medicine that reverses an opiate overdose, and carry it with you wherever you go. Let your friends who use know you have it.
  • Fentanyl in any form is extremely fast-acting and can cause respiratory depression within minutes. Know the signs of overdose (shallow/raspy breathing, gurgling, dark lips/fingernails, pale/clammy skin, unresponsive) and act quickly by administering Narcan right away if someone is unresponsive. Narcan is safe to administer to someone even if you do not know what they took.
  • Check pills before you take them. If they look even a little bit off, don’t take them or be extremely cautious. Look for signs that they’re fake. Fake pills might be powdery, chipped, have crooked label stamps or be incorrectly stamped.
  • Be cautious when combining benzos (like Xanax, Klonopin) with other drugs—especially opiates (like heroin, fentanyl, and Oxycontin) and alcohol because this comes with a very high risk for overdose.
  • Don’t use alone. If you do need to use alone, let somebody know to check on you and keep your door unlocked so they can get in to help if needed.
  • As best you can, know where your drugs are coming from including who you’re getting them from and who that person is getting them from.
  • Take a “test shot” before using your full or normal dose so you can get a read on what you’re injecting before doing too much. Remember, you can always do more—but not less.

Read more about fake pills and fentanyl overdoses from Kristen Marshall, logistics coordinator for Syringe Access Services at San Francisco AIDS Foundation.